Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 30, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 31, 2018, 3:40 PM MDT for Hettinger County, Slope County, Stark County, North Dakota. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 3:40 PM MDT (21:40 UTC)
- Expired
- May 31, 2018, 4:45 PM MDT
- In force
- 65 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hettinger County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 175 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:20 PM MDT | HAIL 1 | New England, ND | A LOT OF QUARTER SIZED HAIL LASTED 20 MINUTES. |
| May 31, 4:20 PM MDT | HAIL 1 | New England, ND | CORRECTS PREVIOUS HAIL REPORT FROM NEW ENGLAND. A LOT OF QUARTER SIZED HAIL LASTED 20 MINUTES. REPORT OF 2 OF RAIN IN ABOUT 30 MIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:17 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
404
WUUS53 KBIS 312140
SVRBIS
NDC041-087-089-312245-
/O.NEW.KBIS.SV.W.0030.180531T2140Z-180531T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
340 PM MDT THU MAY 31 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern Hettinger County in southwestern North Dakota...
Eastern Slope County in southwestern North Dakota...
Southwestern Stark County in southwestern North Dakota...
* Until 445 PM MDT.
* At 340 PM MDT, a severe thunderstorm was located 8 miles east of
Amidon, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
New England around 400 PM MDT.
Other locations impacted by this severe thunderstorm include
Schefield, Havelock, Lefor and Dickinson Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4628 10322 4659 10333 4663 10326 4663 10323
4665 10323 4688 10284 4679 10256 4653 10244
TIME...MOT...LOC 2140Z 224DEG 30KT 4648 10314
HAIL...1.25IN
WIND...60MPH
$$
HAMILTON3 follow-up statements
988
WWUS53 KBIS 312146
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
346 PM MDT THU MAY 31 2018
NDC041-087-089-312245-
/O.CON.KBIS.SV.W.0030.000000T0000Z-180531T2245Z/
Hettinger ND-Slope ND-Stark ND-
346 PM MDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN HETTINGER...EASTERN SLOPE AND SOUTHWESTERN STARK
COUNTIES...
At 346 PM MDT, a severe thunderstorm was located 10 miles west of New
England, or 11 miles east of Amidon, moving northeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
New England around 400 PM MDT.
Other locations impacted by this severe thunderstorm include
Schefield, Havelock, Lefor and Dickinson Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4628 10322 4659 10333 4663 10326 4663 10323
4665 10323 4688 10284 4679 10256 4653 10244
TIME...MOT...LOC 2146Z 224DEG 30KT 4652 10308
HAIL...1.75IN
WIND...60MPH
$$
HAMILTON448
WWUS53 KBIS 312200
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
400 PM MDT THU MAY 31 2018
NDC041-087-089-312245-
/O.CON.KBIS.SV.W.0030.000000T0000Z-180531T2245Z/
Hettinger ND-Slope ND-Stark ND-
400 PM MDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN HETTINGER...EASTERN SLOPE AND SOUTHWESTERN STARK
COUNTIES...
At 400 PM MDT, a severe thunderstorm was located 9 miles west of New
England, or 12 miles east of Amidon, moving northeast at 20 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
New England around 430 PM MDT.
Other locations impacted by this severe thunderstorm include
Schefield, Havelock, Lefor and Dickinson Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4633 10312 4664 10322 4688 10284 4679 10256
4653 10244
TIME...MOT...LOC 2200Z 229DEG 16KT 4650 10306
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
HAMILTON713
WWUS53 KBIS 312222
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
422 PM MDT THU MAY 31 2018
NDC041-087-089-312245-
/O.CON.KBIS.SV.W.0030.000000T0000Z-180531T2245Z/
Hettinger ND-Slope ND-Stark ND-
422 PM MDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN HETTINGER...EASTERN SLOPE AND SOUTHWESTERN STARK
COUNTIES...
At 421 PM MDT, a severe thunderstorm was located over New England, or
19 miles east of Amidon, moving northeast at 20 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
New England around 430 PM MDT.
Other locations impacted by this severe thunderstorm include
Havelock, Schefield and Lefor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4633 10312 4664 10322 4680 10284 4679 10256
4653 10244
TIME...MOT...LOC 2221Z 243DEG 18KT 4652 10293
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:27 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 31, 2:27 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 327 PM CDT Thu May 31 2018 .SHORT TERM...(This evening through Friday) Issued at 227 PM CDT Thu May 31 2018 Main forecast concern will be severe storms. We continue to destabilize across western North Dakota this afternoon. General showers and thunderstorm continue over northeast Montana into far north west ND. Scattered thunderstorms have recently developed near Dickinson and are expected to lift northeast. Cams continue to point at another round of thunderstorms developing along the MT border later this afternoon. Increasing bulk shear and strong lapse rates point to an increasing threat of large hail and damaging winds. A tornado threat also remains, especially along the stalled boundary from around Beach northeast toward Minot. Another round of thunderstorms is also possible late this evening into the overnight hours as the low level jet increases across the region. A more significant storm threat is possible on Friday as the shortwave trough moves through the area. Very large hail and damaging winds in excess of 70 mph are possible again. HREF updraft helicity to 150 m2/s2 are pegged over south central ND around 00 UTC Saturday. Although there could be a quick transition to a MCS, at least initially there could be a threat for a tornado with any discrete cells before they transition. Convection should push into eastern ND by late evening. .LONG TERM...(Friday night through Thursday) Issued at 227 PM CDT Thu May 31 2018 After thunderstorms exit the area cooler and drier air filters into the region. Could be an isolated thunderstorm Saturday and breezy to windy conditions. Otherwise no significant weather into early next week when we enter into another active pattern with systems moving through a zonal to southwest flow every 36 to 48 hours. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 227 PM CDT Thu May 31 2018 Thunderstorms and low VFR/possibly MVFR ceilings are the aviation hazard for the 18Z TAF period. Thunderstorms in the west will continue developing through the afternoon and push eastward through the evening hours. Some storms in the west and in north central areas may become severe with damaging winds and large hail. A few tornadoes may be possible. Areas with thunderstorms should expect gusty and erratic winds, along with low VFR/MVFR ceilings. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, May 31, 2:42 PM MDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 342 PM CDT Thu May 31 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 342 PM CDT Thu May 31 2018 /242 PM MDT Thu May 31 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected across western North Dakota this afternoon, from Bowman through Watford City, Killdeer, and New Town. These storms may form into one or two lines as they enter central North Dakota late afternoon and this evening. The primary threats are large hail to around two inches in diameter, damaging wind gusts in excess of 70 mph, possibly a few tornadoes, and dangerous lightning. The greatest threat is this afternoon across western North Dakota. Additional thunderstorms, possibly strong to severe, may move across western and central North Dakota late tonight from Montana. .DAYS TWO THROUGH SEVEN...Friday through Wednesday For Friday, a potentially significant severe weather event is forecast, especially across central North Dakota. Severe thunderstorms may develop between US Highway 83 and 85 by early Friday afternoon, and quickly form into a squall line as they progress east through the remainder of the afternoon and into the evening. Threats are still a bit uncertain, and depend on how fast individual storms form into a line. However, there is the potential for very large hail in the afternoon. The threat may quickly change to predominately wind with a squall line with potential gusts over 70 mph. A few tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... Spotters activation is likely today through Friday across most of western and central North Dakota.
In the hours before
Local storm report, May 31, 2:02 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 3 NW MARSHALL 47.17N 102.38W
05/31/2018 E60 MPH DUNN ND CO-OP OBSERVER
STRONG WINDS AND HAIL....LARGEST HAIL STONES
NICKELS.
&&Local storm report, May 31, 2:33 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
333 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TORNADO 4 NW HIRSCHVILLE 47.11N 102.62W
05/31/2018 DUNN ND TRAINED SPOTTER
&&Special weather statement, May 31, 3:13 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Bismarck ND
413 PM CDT THU MAY 31 2018
NDZ017-312200-
McKenzie ND-
413 PM CDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCKENZIE COUNTY UNTIL
500 PM CDT/400 PM MDT/...
At 413 PM CDT/313 PM MDT/, a strong thunderstorm was located 10 miles
west of Theodore Roosevelt National Park North Unit, or 18 miles
southwest of Watford City, moving northeast at 35 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Watford City, Arnegard and Theodore Roosevelt National Park North
Unit.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for northwestern North Dakota.
LAT...LON 4747 10355 4758 10366 4784 10347 4778 10318
4764 10310
TIME...MOT...LOC 2113Z 226DEG 31KT 4758 10349
HAMILTONLocal storm report, May 31, 3:18 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
418 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 3 N DICKINSON 46.92N 102.79W
05/31/2018 M1.00 INCH STARK ND TRAINED SPOTTER
STILL HAILING AT TIME OF REPORT.
&&
TJKLocal storm report, May 31, 3:38 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL MARSHALL 47.14N 102.33W
05/31/2018 E1.25 INCH DUNN ND CO-OP OBSERVER
BUSTED WINDOW DUE TO HAIL. REPORT OF 1.75
INCHES OF RAIN.
&&Local storm report, May 31, 3:39 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
439 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HEAVY RAIN 3 SW MARSHALL 47.11N 102.38W
05/31/2018 M1.11 INCH DUNN ND CO-OP OBSERVER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
SW MARSHALL. STRONG WINDS EST. @ 60 MPH.
NICKEL AND DIME SIZED HAIL STONES.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:27 PM MDT | Special Weather Statement | BIS | Divide | 48 min |
| May 30, 9:02 PM MDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 58 min |
| May 30, 9:48 PM MDT | Special Weather Statement | BIS | Burke | 27 min |
| May 30, 10:07 PM MDT | Special Weather Statement | BIS | Williams | 38 min |
| May 30, 10:28 PM MDT | Special Weather Statement | BIS | Renville | 32 min |
| May 30, 11:26 PM MDT | Special Weather Statement | BIS | McKenzie | 49 min |
| May 31, 12:58 AM MDT | Special Weather Statement | BIS | McKenzie | 47 min |
| May 31, 1:34 AM MDT | Dense Fog Advisory | BIS | Burleigh, Emmons, Foster, Kidder, Logan, McHenry and 8 more | 8 hr |
| May 31, 1:47 AM MDT | Special Weather Statement | BIS | McKenzie | 43 min |
| May 31, 2:00 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 41 min |
| May 31, 1:08 PM MDT | Special Weather Statement | BIS | Dunn | 37 min |
| May 31, 1:41 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 64 min |
| May 31, 1:45 PM MDT | Tornado Warning | BIS | Dunn | 30 min |
| May 31, 2:13 PM MDT | Tornado Warning | BIS | Dunn, Mercer | 32 min |
| May 31, 2:28 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 47 min |
| May 31, 2:47 PM MDT | Tornado Warning | BIS | Mercer, Oliver | 28 min |
| May 31, 3:12 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 48 min |
| May 31, 3:13 PM MDT | Special Weather Statement | BIS | McKenzie | 47 min |
| May 31, 3:17 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 58 min |
| May 31, 4:23 PM MDT | Tornado Warning | BIS | Morton, Stark | 22 min |
| May 31, 4:29 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Stark | 46 min |
| May 31, 4:41 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 64 min |
| May 31, 4:41 PM MDT | Tornado Warning | BIS | Dunn, Mercer, Stark | 34 min |
| May 31, 5:19 PM MDT | Special Weather Statement | BIS | Oliver | 41 min |
| May 31, 5:28 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 62 min |
| May 31, 5:43 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton, Stark | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.